For the past 7 months following a sudden bout of what was likely gastritis, I developed chronic symtoms (symptoms). Pain in my abdomen, specifically in the upper and upper right side (aka stomach and liver area), extreme bloating after eating, nauseua, fatigue/malaise, loss of sex drive. Also my tongue will turn bright orange sometimes, and often there is a "raw dough" taste in my month, it feels like my stomach and esophagus are full and bloating.I've been getting rashes all over my ribcage, abdomen, and back, sometimes I wake up in the middle of the night sweating, shaking, feeling nauseous and almost hungover, my heart pounding. I have not been able to associate the rashes to any possible allergy (no common food/enviroment).
Gastroscopy ruled out H.pyori, celiac and ulcers, only mild chronic gastritis was found. Gastric emptying test was normal, as was a colonoscopy. I'm now in the process of completing a battery of hydrogen breath tests for lactose, fructose, glucose, sorbitol and lactulose intolerance, and a screening for parasites (my symptoms started after a 4month trip to rural South America (I had gotten all the necessary vaccines before leaving) with low grade fever, vomiting, fatigue/malaise/muscle pain, bloating and vomiting after ingesting alcohol or oily foods. I had spent time living with locals, eating ceviche and raw vegetables, and took a trip to the Amazon. After a couple months I was fine, then suddenly one year later, I get sick again.
Also interesting is that my normal blood pressure is 90/60. In fact, in january it was 90/54. In march it spiked to 115/80, and it was 115/78 again when i checked in May.
I had a blood test on Monday. Everything was normal except the following:
Mean Cell Hemoglobin - 33 HIGH (normal: 27-31)
Ferritin - 10.9 LOW (normal: 11.0-306.0)
Iron Level - 46.5 HIGH (normal: 11-29)
UIBC - 33 NORMAL (normal 26-52)
Iron Binding Capacity - 79.5 HIGH (normal 43.8-67.0)
Iron Saturation - 0.58 HIGH (normal 0.21-0.42)
Albumin - 38 NORMAL (normal 38-50)
Everything else was within normal ranges except the above which was either borderline or in the case if iron, way high.
I should mention I cook vegan (no meat, no dairy, no eggs) at home, and only eat meat (red meat or fish) when I eat out (which is pretty often). So I don't eat a lot of meat, but when I do it's usually red meat or sometimes fish. I do eat tofu and legumes a lot. I do not take supplements.
What does all this mean??? Does this suggest a liver problem or infection???
I am having surgery for endometriosis and removal of an ovarian cyst next week, and I am very concerned that high iron could increase my potentiel for infection and/or increase the virulence of an infection.
I'm not a doctor, but google around on "IRON AVIDITY" and see if this looks like what you've got.
Iron avidity is where your body is low on stored iron and winds up shuttling any available iron around like mad trying to put what iron is available to best use. Ferritin is always LOW, while trasferrin saturation is high.
The large amounts of available iron in the blood can make you susceptible to infection with opportunistic bacteria, fungus (candida) or even virus.
The "raw dough" sound a lot like candida or other fungus which love iron and sugar. Just as in brewing beer or wine, yeast (fungus) + sugar = ALCOHOL, and a systemic candida or other fungal infection can actually produce a lot of alcohol in your system.
Fungal infections also produce a lot of gas... The bubbles in beer and champagne... Bloating!
Again, I'm not a doctor... These are just my observations.
P.S. Regarding your surgery... You will get antibiotics (IV) usually ancef in the O.R. and perhaps even some oral anti-b's to take post-op.
Antibiotics can often make fungal/candida infections worse, like when you develop a vaginal yeast infection following oral anti-b therapy.
Did you take any antibiotics during your first illness or when it re-occurred? This may have started a secondary candida infection that has gotten into your GI tract.
You might ask your doc if it is wise to to take anti-b's (associated with surgery) without first ruling out a candida overgrowth, as an increase in fungal growth associated with antibiotic exposure could exacerbate your problems if yeast/thrush/fungus is what is going on now.
thanks for the iron avidity idea, it sounds very interesting.
as for the anti-biotics, I took 10 days of cipro in south america following the first illness. about 6 months later I got a UTI and took antibotics again. a couple weeks later I got another infection, which require 3 more courses of antibiotics because i kept vomiting and it was unsure if they had had time to be absorbed or not. Then, because I had severe pelvic pain i was treated with antibiotics again to rule out Pelvic Inflammatory disease. Obviously, the pelvic pain was caused by endometriosis and ovarian cysts (hence the surgey on thursday).
In sum, I had 6 courses of antibiotics in less than a year, just prior to getting sick. Yet my doctors have ignored this fact and only suggest i take expensive probiotics. that hasn't helped at all.
Wow, that's a lot of big guns anti-B's to be on in a years time...
I'm stumped, but you might google around on a few things.
Antibiotics can casue: SIBO (small intestine bacterial overgrowth)
OR: Gastrointestinal thrush (candida overgrowth) aka "Candidiasis". The doughy/yeasty taste in your mouth seems to point towards this.
Also... You say you do get some red meat but vegans can develop Vitamin-B12 deficiency, and even meat eaters too if they are on acid blockers or take antacids frequently due to stomach issues.
You need both iron and B-12 to create blood cells and if the B-12 isn't there, your body may be freeing up more iron trying to generate blood, but without adequate B-12, the iron may just be floating around.
If you're taking a lot of stomach meds or acid reducers, you might look into trying some "B-12 dots". This sub-lingual form of B-12 is better absorbed if you don't have the stomach acid needed to convert B-12 from dietary sources. B-12 dots are quite safe, and should have no side effects.
As always, check with your doc about anything you might want to try. You might even ask him/her about a B-12 shot to quickly boost your levels. This would rule out a B-12 deficiency very quickly and allow you to look at other possibilities.
Folate is the other nutrient your body needs to convert iron to red blood cells, but I assume a vegan should be getting plenty of that.
Best of luck to you on Thursday... I'm sure everything will be fine, but if the anti-B's you will get with this surgery make your other symptoms worse in the weeks to come, this would be a good indication of the SIBO or candida overgrowth, and effectively indicate this as your problem.
I only included the abnormal stuff above, but the blood test showed my folate and B12 were right were they should be, and everything else was normal.
My gastro also mentioned SIBO (small intestinal bacterial overgrowth). If this is the cause it would make a lot of sense, considering I was first prescribed nexium (proton-pump inhibitor) which limits stomach acid, but this acid helps prevent bacterial overgrowth in the small intestine. Anyway, I did a lactulose hydrogen breath test last week, which is one way of testing for SIBO. Though you'd think the endoscopy/colonscopy would have found something...
I had an allergy test also to rule out allergies, after describing my symptoms and showing the immunologist my blood test results so book me an appointment with a hematologist for after my surgery. We'll see what happens.
When you have the symptoms that are listed your symptoms are multiple and t extreme well you can skip your cities d, Infectious Disease doctor they may not catch it GO STRAIGHT TO Texas Dallas, where the best specialist are Baylor Medical Center tropical disease specialist . Skip the medical mouse maze is what I call it absolutely crazy making.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.